Health

Are Vitamins Causing You Upset Stomach?

Nearly 9 out of 10 Americans (86 percent) say they take a dietary supplement, according to a 2019 survey by the American Osteopathic Association that solicited responses from just over 2,000 people.

That’s great news, if you have an actual nutritional deficiency or you’re not getting adequate sun exposure. But for some, taking certain supplements may do more harm than good, like cause nausea or stomach pains. Here’s what you need to know.

Why Do I Feel Queasy?

“While many people tolerate their supplements without issue, especially a multivitamin, there are some known culprits that can be particularly hard on your stomach,” says Dara Ford, PhD, RDN, co-director of the masters of science in nutrition education and a lecturer in the department of health studies at American University in Washington, DC.

Dr. Ford points out that iron, vitamin C, and zinc supplements can be upsetting to the stomach and cause nausea or cramping. Exceeding the recommended upper limit of more than 45 milligrams (mg) of iron per day, 2000 mg of vitamin C, and 40 mg of zinc may cause unpleasant nausea and cramping.

Fat-soluble vitamins like A and D can be hard to digest and absorb, therefore she recommends taking them after eating some fat. Think about taking vitamins A and D after eating an avocado, eggs, or yogurt.

Related Articles

Leave a Reply

Back to top button